Haemolytic uraemic syndrome after bone marrow transplantation: an adverse effect of total body irradiation?

Bone Marrow Transplant. 1988 Jul;3(4):339-47.

Abstract

Eight cases of haemolytic uraemic syndrome occurring after bone marrow transplantation are presented and the other 15 reported cases are reviewed. Two patients were recipients of autologous marrow whereas all cases previously reported occurred after allogeneic transplantation. Six patients had not received cyclosporin and two had no evidence of cytomegalovirus infection. The roles of cyclosporin, cytomegalovirus infection, graft-versus-host disease, total body irradiation (TBI) and chemotherapeutic drugs as aetiological agents are discussed. It is postulated that TBI, perhaps potentiated by cyclophosphamide, is likely to be the most important factor but that other agents may act additively with TBI and influence the time course and severity of the disease.

MeSH terms

  • Adolescent
  • Adult
  • Bone Marrow Transplantation*
  • Child
  • Cyclophosphamide / therapeutic use
  • Cytomegalovirus Infections / etiology
  • Female
  • Glomerular Mesangium / blood supply
  • Glomerular Mesangium / pathology
  • Hematologic Diseases / complications
  • Hematologic Diseases / pathology
  • Hematologic Diseases / surgery
  • Hemolytic-Uremic Syndrome / etiology*
  • Hemolytic-Uremic Syndrome / pathology
  • Humans
  • Male
  • Postoperative Complications / etiology
  • Postoperative Complications / pathology
  • Whole-Body Irradiation / adverse effects*

Substances

  • Cyclophosphamide